New York, 2023

Hail and Damaging Winds in New York, August 4, 2023

August 4, 2023 · NWS OKX · 4 events in 1 county or zone

A cold front and pre-frontal trough approached from the northwest at the surface as an upper-level trough remained over the northeast. Lift from the approaching front combined with a moderately unstable environment and 30-35 knots of bulk shear allowed for a severe storm to develop and product large hail and damaging winds in southeast NY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front and pre-frontal trough approached from the northwest at the surface as an upper-level trough remained over the northeast. Lift from the approaching front combined with a moderately unstable environment and 30-35 knots of bulk shear allowed for a severe storm to develop and product large hail and damaging winds in southeast NY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 4, 6:25 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 4, 6:25 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service New York NY
725 PM EDT Fri Aug 4 2023

.SYNOPSIS...
A cold front will move through the area tonight. High pressure
returns for the weekend. A frontal system impacts the area
Monday into Tuesday. High pressure briefly builds in Wednesday,
with another area of low pressure potentially moving through by
late week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Trimmed back PoPs to chance (40-50%) into tonight given the
lower coverage of the showers and thunderstorms across Upstate
NY. Still can't rule out an isolated strong to severe
thunderstorm as a cold front advances toward the region,
particularly for the lower Hudson Valley, but chances will
continue to decrease into this evening with loss of heating. A
Severe Thunderstorm Watch remains in effect for Orange and
Putnam Counties until 8 PM this evening. With these noted
changes, forecast remains on track and previous discussion
follows.

SBCAPE combined with effective bulk shear values of 30-35 kt
could result in storms producing damaging wind gusts and
isolated large hail. The thinking right now is that any activity
will weaken once making it through northern portions of the
Lower Hudson Valley and then continue below severe criteria.
Heavy downpours are also expected with these storms. Latest MRMS
radar estimates show isolated areas that received a quick 0.5
to 1 inches in an hour. WPC currently has the area in a marginal
risk for excessive rainfall. Flash flooding is not expected and
minor poor drainage flooding is the main threat. Out ahead of
the broken line of storms, very isolated warm advection showers
are ongoing across Long Island and CT.

Showers and thunderstorms will end from west to east tonight,
exiting far eastern locations around 4-6 AM Saturday morning. Some
slightly cooler and drier air will advect in behind the front, but
not expecting a big airmass change. Lows will be in the upper 50s to
upper 60s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Upper level trough axis shifts offshore early Saturday morning
and the flow aloft becomes more zonal. At the surface, high
pressure noses in from the northwest as the cold front departs
offshore.

The warmest day in about a week is expected on Saturday, with
temperatures back to, or just above, normal. Highs will be in the
low to mid 80s. The air will still have a comfortable feel to it
with dewpoints in the upper 50s to lower 60s. Given subsidence
through the column, dry are sunny conditions are expected.

Temperatures Saturday night will be limited as high clouds spread
over the area from the west. However, slightly below normal lows are
expected, in the upper 50s across the interior and lower 60s to
lower 70s elsewhere.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Weak ridging is in place on Sunday as surface high pressure drifts
through the Northeast and offshore. This should maintain dry
conditions through the day, though cloud cover builds ahead of
an approaching low pressure system moving into the Great Lakes.
By Monday, the attendant warm front likely lifts through the region,
with increasing rain chances as it does. Still some uncertainty
with exact timing and placement of the surface features, but
depending on where the warm sector sets up which will better
determine the thunderstorm threat. At this time, a few thunderstorms
are possible ahead of the trailing cold front late Monday or
early Tuesday, with a relatively low severe threat. WPC currently
has a marginal risk for excessive rainfall across northern NJ
and portions of the lower Hudson Valley. Fortunately, the system
appears to be progressive enough to limit a more significant
flood threat.

High pressure builds in late Tuesday into Wednesday, then offshore
with a return southerly flow setting up. Another area of low
pressure may track east into the Great Lakes by Thursday, bringing a
return to rain chances into late next week.

Temperatures will remain relatively seasonable through the period,
with highs generally in the low to mid 80s, and daytime dew pts in
the 60s. Primarily followed the national blend of model guidance for
this update.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
A cold front will move across the terminals tonight followed by high
pressure for Saturday.

Some MVFR ceilings are possible this evening into tonight before VFR
prevails behind the cold front through Saturday. Chances for showers
and thunderstorms have lowered this evening. While a shower or
thunderstorm cannot be completely ruled out, coverage is expected to
be much lower. The highest chance of a thunderstorm this evening is
at KSWF and this is where a VCTS remains from 01-03z. Based on
latest trends will have a VCSH this evening for NYC and Lower Hudson
Valley terminals. This may still be too aggressive as any showers
may end up isolated. A shower is possible with the cold front
passage across Long Island and southeast CT, but coverage appears
too limited to include in the TAF at this time.

S-SW winds 10-15 kt to start will weaken and fall below 10 kt this
evening. Winds will shift to the NW-N with the cold front passage
overnight/early Saturday morning. NW-N winds under 10 kt expected
through the day Saturday with afternoon sea breezes most likely at
KJFK, KISP, KBDR, and KGON.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Low chance for a thunderstorm this evening. Coverage too limited to
include in the TAF.

Flight categories may fluctuate between MVFR and VFR early this
evening. Ceilings around 030 overnight could end up VFR.

Timing of wind shift to the NW may e off by 1-2 hours.

OUTLOOK FOR 00Z SUNDAY THROUGH WEDNESDAY...

Saturday afternoon through Sunday: VFR.

Monday: Mainly VFR.

Monday night: Showers/tstms likely with MVFR or lower cond.

Tuesday-Wednesday: Mainly VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90ith cold fropa
and veer N after 12Z-13Z.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Thunderstorm chances have decreased this evening and have
removed TEMPO 01-04z, but VCSH is still expected.

Timing of wind shifts tonight may be off by 1-2 hours.

OUTLOOK FOR 18Z SATURDAY THROUGH MONDAY...

Saturday afternoon through Sunday: VFR.

Monday: Mainly VFR.

Monday night: Showers/tstms likely with MVFR or lower cond.

Tuesday: Mainly VFR.

Wednesday and Thursday: VFR.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Winds and waves will remain a bit elevated ahead of a cold
front through this evening. Though winds should largely stay
below 25 kt, an occasional gust to 25 kt is possible. Ocean
seas should remain around 4 ft. Winds and seas subside behind
the cold front passage late tonight into Saturday morning.

Winds and seas will remain below SCA levels across the forecast
waters Sunday through Monday. Increasing southerly flow ahead of a
frontal system Monday may produce marginal SCA wind gusts and seas
on the ocean into early Tuesday. Sub-SCA conds return to all waters
for the middle of next week.

&&

.HYDROLOGY...
Isolated showers and thunderstorms through this evening may
produce locally heavy rainfall mainly north and west of NYC.
Minor nuisance and poor drainage flooding is possible.

There are no significant hydrologic concerns from Sunday through the
late next week.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk of rip current development along Atlantic-
facing beaches Saturday and Sunday with a 3 ft and 7 sec period
S swell.

The threat of minor coastal flooding has ended. All locations in the
South Shore Back Bays should remain just below minor levels tonight
and then continue to lower the next several days.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...DR/JT
NEAR TERM...DR/JT
SHORT TERM...JT
LONG TERM...DR
AVIATION...DS
MARINE...DR/JT
HYDROLOGY...DR/JT
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 4, 11:44 AM EST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1244 PM EDT Fri Aug 4 2023

CTZ005>012-NJZ002-004-006-103>108-NYZ069>075-078>081-176>179-051645-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
1244 PM EDT Fri Aug 4 2023

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-051645-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
1244 PM EDT Fri Aug 4 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

A large debris field across Long Island Sound, caused by recent
flooding across New England, poses a hazard for swimmers, boaters,
and other watercraft. The debris may include trees, logs, docks,
deck boards and coolers, and may not be easily visible. Boaters and
swimmers should exercise caution.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A large debris field across Long Island Sound, caused by recent
flooding across New England, poses a hazard for swimmers, boaters,
and other watercraft. The debris may include trees, logs, docks,
deck boards and coolers, and may not be easily visible. Boaters and
swimmers should exercise caution.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-340-345-350-353-355-051645-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1244 PM EDT Fri Aug 4 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ067-068-051645-
Orange-Putnam-
1244 PM EDT Fri Aug 4 2023

...SEVERE THUNDERSTORM WATCH 584 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 4, 7:10 PM EST, 37 minutes before
Special Weather Statement
National Weather Service New York NY
810 PM EDT Fri Aug 4 2023

NYZ067-050100-
Orange NY-
810 PM EDT Fri Aug 4 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ORANGE COUNTY
THROUGH 900 PM EDT...

At 810 PM EDT, Doppler radar was tracking a strong thunderstorm over
Thompsonville, or near Monticello, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Middletown, Walden, Goshen, Howells, Montgomery, Otisville,
Scotchtown, Mechanicstown, Maybrook, Pine Bush, Circleville,
Bullville, and New Hampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern New York.

&&

LAT...LON 4163 7425 4160 7425 4158 7413 4161 7413
      4161 7410 4160 7409 4134 7432 4150 7459
      4150 7448 4157 7442 4160 7435 4160 7433
      4163 7426
TIME...MOT...LOC 0010Z 302DEG 20KT 4163 7462

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DR

The radar

The Albany radar (KENX), 121 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Orange

When
August 4, 7:47 PM EST
Where
Orange County, 1.24 mi WNW of Circleville
Measured
0.75 in hail
Reported by
Public
Coordinates
41.530, -74.400

Public report from mPING.

Hail, Orange

When
August 4, 7:50 PM EST
Where
Orange County, 0.52 mi W of Circleville
Measured
1 in hail
Reported by
Public
Coordinates
41.520, -74.390

Public report of 1 inch hail.

Thunderstorm Wind, Orange

When
August 4, 8:00 PM EST
Where
Orange County, 1.24 mi ESE of Bullville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.520, -74.350

Fire department reports a large tree down on wires in Scotchtown NY.

Thunderstorm Wind, Orange

When
August 4, 8:03 PM EST
Where
Orange County, 1.38 mi N of Maybrook
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.500, -74.220

Fire department reports wires down in Maybrook NY.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130778, 1130779, 1130781, 1130780.